Tennessee, 2016Hail and Damaging Wind in Tennessee, April 22, 2016
April 22, 2016 · NWS MRX · 5 events in 3 counties and zones
A few severe thunderstorms developed during the afternoon across the region in an environment that could be characterized as weakly unstable. The convection formed in response to a weak upper level impulse riding a few hundred miles east of a cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms developed during the afternoon across the region in an environment that could be characterized as weakly unstable. The convection formed in response to a weak upper level impulse riding a few hundred miles east of a cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 22, 2:08 PM EST, 57 minutes earlier.
Area forecast discussion, Apr 22, 2:08 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT FRI APR 22 2016
.SHORT TERM (TONIGHT AND SATURDAY)...IT WILL BE AN ACTIVE EVENING
WITH A BROKEN LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE
SOUTHERN APPALACHIAN REGION. AIR MASS IS WEAKLY UNSTABLE WITH
MINIMAL CAPE. A STRAY STORM COULD BECOME STRONG TO SEVERE BUT MOST
CONVECTION SHOULD REMAIN WELL BELOW THIS LEVEL. THE CONVECTION
SHOULD EXIT THE AREA OVERNIGHT AS THE FRONTAL BOUNDARY MOVES
THROUGH. A RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD IN ON
SATURDAY FOR IMPROVING CONDITIONS WITH CLEARING SKIES AND SEASONAL
TEMPERATURES.
.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
UPPER LEVEL TROUGH OVER THE NORTHEASTERN US AND EASTERN CANADA
SLOWLY MOVES EAST LATE SATURDAY AND SATURDAY NIGHT WITH SURFACE HIGH
PRESSURE TAKING CONTROL ALONG THE EAST COAST AND SOUTHERN
APPALACHIANS BY SUNDAY. SATURDAY NIGHT WILL BE THE COLDEST NIGHT OF
THE EXTENDED AS LOW DEW POINTS IN THE UPPER 30S NE TO UPPER 40S
SW...CALM WINDS AND CLEAR SKIES PROVIDE MAX COOLING. LOWER 40S NE TO
NEAR 50 SOUTHWEST. SUNDAY TEMPERATURES WILL BE A FEW DEGREES WARMER
IN THE MID 70S TO LOWER 80S. RELATIVE HUMIDITIES WILL ALSO BE LOWEST
AROUND 25-30 PERCENT ACROSS NORTHEAST TN. THE COMBINATION OF THE
SURFACE HIGH SHIFTING TO THE EAST COAST AND RIDGING ALOFT WILL ALLOW
WARMER NIGHTS SUNDAY NIGHT AND MONDAY NIGHT AND WARMER DAYTIME
MONDAY INTO THE UPPER 70S TO LOWER 80S. BEGINNING TUESDAY A FRONT
BEGINS TO SINK SOUTH AND MOISTURE BEGINS TO INCREASE FROM THE GULF.
ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE HEAT OF THE
DAY BUT RAINFALL AMOUNTS NOT SIGNIFICANT. TEMPERATURES WILL STAY
WARM REACHING THE MID 80S IN A FEW PLACES TUESDAY AND WEDNESDAY.
AFTERNOON RELATIVE HUMIDITIES WILL BE HIGHER TOO MOSTLY 35-45
PERCENT. LOWS STILL WARM IN THE MID 50S TO MID 60S AS DEW POINTS
WILL BE MUCH HIGHER. RAIN CHANCES INCREASE THURSDAY AS A COLD FRONT
APPROACHES FROM THE WEST AND CONTINUE INTO FRIDAY AS THE FRONT ONLY
MOVES SLOWLY THROUGH EAST TN AND VICINITY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 54 76 53 80 / 10 0 0 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 54 73 50 80 / 20 0 0 0
OAK RIDGE, TN 54 73 50 80 / 20 0 0 0
TRI CITIES AIRPORT, TN 50 70 46 77 / 40 20 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
MJB/TD
Hazardous weather outlook, Apr 22, 2:00 PM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT FRI APR 22 2016
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
300 PM EDT FRI APR 22 2016 /200 PM CDT FRI APR 22 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...REST OF TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATE AFTERNOON AND EVENING
AHEAD OF AN APPROACHING WEAK FRONTAL SYSTEM. A FEW OF THESE STORMS
MAY BECOME STRONG TO SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Apr 22, 2:23 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT FRI APR 22 2016
TNZ068-071-086-222015-
NW BLOUNT TN-LOUDON TN-NORTHWEST MONROE TN-
323 PM EDT FRI APR 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLOUNT...LOUDON AND
NORTHWESTERN MONROE COUNTIES UNTIL 415 PM EDT...
AT 322 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LOUDON...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARYVILLE...LENOIR CITY...ALCOA...SWEETWATER...LOUDON...LOUISVILLE...
VONORE...GREENBACK...FRIENDSVILLE...PHILADELPHIA AND CLOVER HILL.
LAT...LON 3561 8450 3571 8450 3576 8445 3575 8443
3578 8442 3577 8439 3582 8438 3583 8436
3584 8420 3579 8414 3585 8414 3583 8412
3585 8408 3583 8406 3585 8405 3584 8402
3586 8401 3586 8396 3559 8397
TIME...MOT...LOC 1922Z 270DEG 21KT 3572 8435
SRLocal storm report, Apr 22, 2:33 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
333 PM EDT FRI APR 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL DUNLAP 35.37N 85.39W
04/22/2016 E0.50 INCH SEQUATCHIE TN PUBLIC
DIME SIZED HAIL REPORT VIA TWITTER
&&Local storm report, Apr 22, 2:41 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 PM EDT FRI APR 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL LENOIR CITY 35.80N 84.27W
04/22/2016 E0.25 INCH LOUDON TN PUBLIC
PEA SIZED HAIL REPORT...VIA FACEBOOK.
&&Special weather statement, Apr 22, 2:51 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 PM EDT FRI APR 22 2016
TNZ069-222015-
KNOX TN-
351 PM EDT FRI APR 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX COUNTY UNTIL
415 PM EDT...
AT 351 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KNOXVILLE...MOVING SOUTHEAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...HALLS...MALONEYVILLE...LAKE FOREST AND MASCOT.
LAT...LON 3602 8403 3615 8387 3608 8370 3606 8369
3605 8367 3603 8368 3602 8367 3600 8367
3590 8390
TIME...MOT...LOC 1951Z 295DEG 11KT 3603 8387
MJBLocal storm report, Apr 22, 3:03 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 PM EDT FRI APR 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL OAK RIDGE 35.96N 84.30W
04/22/2016 E0.25 INCH ROANE TN TRAINED SPOTTER
&&Special weather statement, Apr 22, 3:03 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 PM EDT FRI APR 22 2016
TNZ036-069-222045-
KNOX TN-ANDERSON TN-
403 PM EDT FRI APR 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KNOX AND SOUTH CENTRAL
ANDERSON COUNTIES UNTIL 445 PM EDT...
AT 403 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OAK RIDGE...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...CLINTON...FARRAGUT...OLIVER SPRINGS...HALLS...
KARNS...BEARDEN AND POWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3588 8395 3587 8396 3588 8399 3588 8400
3589 8405 3591 8428 3600 8433 3610 8431
3610 8389 3587 8394
TIME...MOT...LOC 2003Z 276DEG 18KT 3601 8424
05/MAThunderstorm Wind, Sevier
- When
- April 22, 3:05 PM EST
- Where
- Sevier County, 1.32 mi WSW of Pitner
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.870, -83.770
One tree was reported down across Old Sevierville Pike at Newell Station Circle.
Hail, Sevier
- When
- April 22, 3:30 PM EST
- Where
- Sevier County, 0.69 mi S of Catlettsburg
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.890, -83.580
Half dollar sized hail was reported in the downtown area of Sevierville.
Hail, Sevier
- When
- April 22, 3:31 PM EST
- Where
- Sevier County, 0.69 mi S of Catlettsburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.890, -83.580
Quarter sized hail was reported.
Hail, Bradley
- When
- April 22, 4:35 PM EST
- Where
- Bradley County, 1.13 mi E of East Cleveland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.180, -84.830
Quarter sized hail was reported.
Hail, McMinn
- When
- April 22, 4:35 PM EST
- Where
- McMinn County, 2.36 mi SSW of Marshall Hill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.500, -84.620
Quarter sized hail was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in California, April 22 to 23, 2016$30,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 22, 20165 events
- Damaging Winds in Florida, April 22, 2016$9,000 · 5 events
- High Wind and Strong Wind in Nevada, April 22, 2016$2,000 · 63 kt wind · 4 events
- Heavy Snow in California, April 22 to 23, 20163 events
- High Wind in Utah, April 22 to 23, 201658 kt wind · 3 events
- Flooding in Puerto Rico, April 22 to 23, 20163 events
- Hurricane in American Samoa, April 22 to 23, 20162 events
- Damaging Winds in Georgia, April 22, 201665 kt wind · 2 events
- Hail in West Virginia, April 22, 20160.75 in hail · 2 events
- Damaging Winds in New Mexico, April 22, 201652 kt wind · 2 events
- High Wind in California, April 22, 201651 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622764, 622760, 622761, 622762, 622763.